HRSF 1_0613 Derm Dx
HRSF 2_0613 Derm Dx
HRSF 3_0613 Derm Dx
HRSF 4_0613 Derm Dx
HRSF 5_0613 Derm Dx
HRSF 6_0613 Derm Dx
A 55-year-old man with metastatic malignant melanoma of the left foot presents complaining of painful bullous and desquamative hyperkeratotic plaques on the palms and soles.
These lesions started three weeks after the patient was started on vemurafenib – a new chemotherapeutic treatment for metastatic melanoma.
Submit your diagnosis to see full explanation.
Vemurafenib is a new therapy to treat metastatic melanoma. It works by inhibiting BRAF, which is mutated in up to two-thirds of melanomas.1 Clinical trial results show longer median survival for patients with metastatic melanomas who are treated with vemurafenib compared with older therapeutic options -13 to 16 months vs. 6 to 9 months, respectively.1,2
However, numerous cutaneous adverse events associated with vemurafenib have emerged. Photosensitivity is the most common reaction. Squamous cell carcinoma, keratoacanthoma and actinic keratosis occurs in 26%. Other adverse events include alopecia, keratosis pilaris-like eruption, severe seborrheic dermatitis, pruritis and hand-foot skin reaction. 1,3
Tender and scaling lesions on the palms and soles followed by painful hyperkeratotic plaques are characteristic of hand-foot skin reaction (HSFSR). The eruption begins within the first two to four days after treatment initiation. HFSR has been reported with use of other chemotherapeutic agents —especially the multi-targeted kinase inhibitors such as sunitinib and sorafenib. The pathoetiology of HFSR in response to vemurafenib and the multikinase inhibitors is not yet fully understood.4,5
The Common Terminology Criteria for Adverse Events (CTCAE) provides guidelines which grade the toxicity of chemotherapy drugs. Grade 1-skin changes in HFSR include mild erythema, edema or hyperkeratosis of the palms and soles without pain. Blistering, fissuring, bleeding and hyperkeratosis along with pain and some impairment in activities of daily living comprise Grade 2 adverse events. Grade 3 are the most severe toxicities and include peeling, blisters, edema, pain and severe limitation of self-care and functions of daily living.6
HFSR prevention consists of counseling patients to avoid activities that place significant pressure on the palms and soles and to wear adequately padded shoes.5 Treatment goals for HFSR are aimed at alleviating symptoms while attempting to continue the vemurafenib therapy.
For milder HFSR cases, topical emollients, keratolytics, topical corticosteroids and/or topical analgesics are used in conjunction with leg compression stockings, thick socks and cool compress.2 In severe cases, the dose of vemurafenib may be reduced or discontinued altogether until symptom resolution.1
Hand-foot reaction (HFR) is a similarly named but distinctly different adverse cutaneous event that occurs with chemotherapeutic agents. ‘Palmar-plantar erythrodysesthesia’ and ‘chemotherapy induced acral erythema’ are synonyms for HFR.
HFR is characterized by symmetric painful erythema of the palms and soles, which may be followed by blistering. Multiple agents such as methotrexate, cytarabine, doxorubicin and fluorouracil can cause HFR, which is a direct toxic effect of the chemotherapeutic agents on the skin as the medication is excreted through the sweat glands.7
Sharif Currimbhoy, MD, and Adam Rees, MD, practice in the Department of Dermatology at Baylor College of Medicine in Houston.
- Sinha R, Edmonds K, Newton-bishop JA, Gore ME, Larkin J, Fearfield L. Cutaneous adverse events associated with vemurafenib in patients with metastatic melanoma: practical advice on diagnosis, prevention and management of the main treatment-related skin toxicities. Br J Dermatol. 2012;167(5):987-94. [PMID: 22913467]
- Mattei PL, Alora-palli MB, Kraft S, Lawrence DP, Flaherty KT, Kimball AB. Cutaneous effects of BRAF inhibitor therapy: a case series. Ann Oncol. 2013;24(2):530-7. [PMID: 23035153]
- Chu EY, Wanat KA, Miller CJ, et al. Diverse cutaneous side effects associated with BRAF inhibitor therapy: a clinicopathologic study. J Am Acad Dermatol. 2012;67(6):1265-72. [PMID: 22609219]
- Autier J, Escudier B, Wechsler J, Spatz A, Robert C. Prospective study of the cutaneous adverse effects of sorafenib, a novel multikinase inhibitor. Arch Dermatol. 2008;144(7):886-92. [PMID: 18645140]
- Lacouture ME, Wu S, Robert C, et al. Evolving strategies for the management of hand-foot skin reaction associated with the multitargeted kinase inhibitors sorafenib and sunitinib. Oncologist. 2008;13(9):1001-11. [PMID: 18779536]
- U.S. Dept. of Health and Human Services. (2010). Common Terminology Criteria for Adverse Events (CTCAE). [ NIH Publication No. 09-5410]
- Habif, Thomas P. “Chapter 14: Exanthems and Drug Eruptions.” Clinical Dermatology. Edinburgh: Mosby, 2009.